Colorado, 2009

Hail in Colorado, July 11, 2009

July 11, 2009 · NWS PUB · 3 events in 1 county or zone

Severe thunderstorms produced hail up to the size of golf balls over northern El Paso County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Severe thunderstorms produced hail up to the size of golf balls over northern El Paso County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 11, 2:44 AM MST, 11 hours 14 minutes earlier.

Area forecast discussion, Jul 11, 2:44 AM MST, 11 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
344 AM MDT SAT JUL 11 2009

.SHORT TERM...
(TODAY AND TONIGHT)

LINE OF THUNDERSTORMS WHICH DEVELOPED ACROSS EC/NE COLORADO LAST
NIGHT HAS CONTINUED TO PUSH EASTWARD INTO WRN KANSAS EARLY THIS
MORNING...ASSOCIATED WITH SHORTWAVE IN UPPER LEVELS AND EAST
SOUTHEAST LOW LEVEL JET OVERRUNNING THE FRONTAL BOUNDARY.  EXPECT
THAT EASTERLY LOW LVL OUTFLOW WILL BE HEADING WESTWARD ADVECTING
UPPER 50/LOWER 60 DEW POINTS BACK INTO THE I-25 CORRIDOR EARLY THIS
MORNING.  ALREADY SEEING SOME EASTERLY SFC WINDS GUSTING TO AROUND 25
MPH AT KLHX IN 2 AM OB. WIND SPEEDS WILL LIKELY DECREASE AS BOUNDARY
WASHES OUT ALONG ITS WESTWARD TREK...BUT SHOULD STILL SEE A GOOD
INCREASE IN SFC DEW POINTS ALL THE WAY BACK TO THE I-25 CORRIDOR.
THIS WILL SET THE STAGE FOR CONVECTION LATER THIS AFTERNOON AS SFC
FRONT WILL BE LYING SOMEWHERE ALONG/JUST SOUTH OF THE ARKANSAS RIVER
VALLEY BY AFTERNOON.  NAM AND GFS DIFFER QUITE SIGNIFICANTLY WITH
THE POSITION OF THE FRONT THIS AFTERNOON...WITH GFS QUITE A BIT
FARTHER NORTH...EXTENDING IT ACROSS THE PALMER DIVIDE THROUGH EAST
CENTRAL CO.  FOR NOW THINK THE NAM HAS A BETTER HANDLE ON THE
FRONTAL POSITION AS OUTFLOW WILL MOST LIKELY HELP TO DROP THE
FRONTAL BOUNDARY SOUTHWARD.  AS FOR THE SHORTWAVE OF THE DAY...ONCE
AGAIN ITS HARD TO PICK IT OUT OF THE SUBTROPICAL MOISTURE PLUME
EXTENDING ACROSS AZ/UT/CO.  HOWEVER THERE HAS BEEN SOME LIGHTNING
KICKING OFF ACROSS NC AZ...AND THERE IS SOME DRYING BEHIND THIS
FEATURE. TRAJECTORY OF ANY SHORTWAVES WOULD BE TO ROUND THE NW
PERIPHERY OF THE UPPER HIGH ACROSS THE 4 CORNERS REGION/WRN CO THIS
AFTN...THEN ACROSS EASTERN CO DURING THE EVENING.

REGARDLESS...EASTERLY UPSLOPE FLOW...RICH LOW LVL MOISTURE...AND SFC
HEATING ALONE SHOULD BE SUFFICIENT TO BREAK THE CAP ACROSS THE
EASTERN MOUNTAINS WITH THUNDERSTORMS DEVELOPING SHORTLY BEFORE
NOON...THEN SPREADING INTO THE ADJACENT PLAINS BY MID
AFTERNOON...THEN ACROSS THE REMAINDER OF THE SE PLAINS DURING THE
LATE AFTN/EVENING HOURS.  CAPE VALUES THIS AFTN RUNNING AROUND
2000-3000 J/KG ACROSS THE NRN I-25 CORRIDOR AND ALONG/JUST NORTH OF
THE FRONT.  DEEP LAYER SHEARS OF AROUND 30 KTS JUST ENOUGH FOR A FEW
EMBEDDED SUPERCELLS.  THINK MAIN MODE WILL LIKELY BE MULTICELLS
THOUGH...WITH LARGE HAIL...DAMAGING WINDS...HEAVY RAINFALL WITH
LOCALIZED POTENTIAL FOR FLASH FLOODING (DUE TO HIGH PRECIP WATERS
AND LCLS) THE PRIMARY THREATS.  BEST COMBINED THREAT AREA WILL BE
MAINLY ALONG/NORTH OF THE ARKANSAS RIVER WHERE SFC FRONT SETS UP.
THIS AREA IS DEPICTED IN SLIGHT RISK AREA FROM SPC...AND SEEMS
REASONABLE.  TO THE WEST AND SOUTH OF THE THREAT
AREA...THUNDERSTORMS WILL BE MORE ISOLATED ACROSS THE LOWER TERRAIN
WITH SCATTERED COVERAGE OVER THE MOUNTAINS BY LATE AFTERNOON. THESE
SHOULD BE HIGHER BASED...WITH GUSTY WINDS UP TO 50 MPH...LOCALIZED
LIGHT TO MODERATE RAINFALL...AND LIGHTNING THE PRIMARY THREATS. ALSO
LOOKING AT POTENTIAL FOR BRIEF CRITICAL FIRE WEATHER CONDITIONS
ACROSS THE EXTREME SOUTHERN PORTION OF THE SE PLAINS SOUTH OF THE
FRONT.  WINDS AND RHS MAY BE JUST SHY OF CRITERIA THOUGH...AND FUELS
ACCORDING TO LAND MANAGEMENT AGENCIES ARE NOT DRY ENOUGH TO WARRANT
ANY FIRE WEATHER HIGHLIGHTS.  HOWEVER...AS WE SAW YESTERDAY ACROSS
FREMONT AND SOUTHERN EL PASO COUNTY...THE FINER FUELS MAY HAVE CURED
ENOUGH TO SUPPORT SOME AMOUNT OF FIRE SPREAD. FORTUNATELY FOR THE
WILD FIRE AREAS TODAY...THERE WILL BE A BETTER CHANCE OF A WETTING
RAIN WHICH MAY MITIGATE FIRE SPREAD. FREMONT COUNTY WILL BE ON THE
EDGE OF THIS MORE MOIST AIR MASS...SO WILL HAVE TO MONITOR HOW FAR
EAST THE LOW LVL MOISTURE MIXES OUT THIS AFTN.

OVERNIGHT...GFS CLEARS PRECIP OUT OF THE AREA BY 06Z WHILE BOTH 00Z
AND 06Z NAM12 RUNS KEEP THUNDERSTORMS GOING ACROSS THE EASTERN
MTS/PLAINS THROUGH THE NIGHT IN AREA WHERE LOW LVL ESE FLOW IS
OVERRUNNING THE FRONT.  EVENTUALLY THE FRONT BEGINS TO LIFT TO THE
NORTHEAST AS WESTERLY FLOW AND DRIER AIR BEGINS TO MOVE IN FROM THE
SOUTHWEST.  WILL KEEP SOME ISOLATED POPS ACROSS THE PLAINS...WITH
SCATTERED POPS ACROSS PORTIONS OF KIOWA/PROWERS COUNTIES FOR THE 06Z
TO 12Z TIME FRAME (A BIT FARTHER SOUTH THAN TONIGHTS CONVECTION). -KT

.LONG TERM...
(SUNDAY THROUGH FRIDAY)

LONG TERM CONCERNS REMAIN THE POTENTIAL FOR STRONG THUNDERSTORMS
ACROSS THE EASTERN PLAINS SUNDAY AND MONDAY.

SUNDAY-SUNDAY NIGHT...MODELS CONTINUE TO INDICATE CENTER OF UPPER
HIGH JUST SOUTHEAST OF THE STATE KEEPING GENERALLY WEAK SOUTHWEST
FLOW ALOFT ACROSS THE AREA WITH A MINOR WAVE EMBEDDED WITHIN THE
FLOW MOVING ACROSS THE STATE THROUGH THE LATE AFTERNOON. SOME
DIFFERENCE ON DEVELOPMENT OF MCS AND LOCATION OF SFC BOUNDARY ACROSS
THE PLAINS EARLY SUNDAY MORNING WITH THE NAM HAVING BOUNDARY MUCH
FURTHER WEST ACROSS THE SOUTHERN I-25 CORRIDOR. BOTH MODELS
INDICATING LOW LEVEL MOISTURE MIXING OUT WITH BOUNDARY LIFTING NORTH
ACROSS THE PALMER DVD SUNDAY AFTERNOON. THE GFS IS MORE AGGRESSIVE
WITH THE LOW LEVEL MOISTURE MIXING OUT WITH DEW PTS SOUTH OF THE
BOUNDARY IN THE 30S AND IN THE 50S NORTH AND WITH DRIER AIR
CURRENTLY ACROSS SOUTHERN NEW MEXICO BECOMING ENTRAINED WITHIN THE
FLOW IT CERTAINLY LOOKS POSSIBLE. AT ANY RATE...WITH MINOR EMBEDDED
WAVE MOVING ACROSS THE REGION...SHOULD SEE ISOLATED TO SCATTERED
CONVECTION BREAKING OUT ACROSS THE HIGHER TERRAIN EARLY SUNDAY
AFTERNOON WITH BEST CHANCES ACROSS THE PIKES PEAK AND PALMER DVD
REGIONS. MODELS HINTING AT ANOTHER MCS MOVING ACROSS THE
NORTHEASTERN COLORADO AND INTO NORTHWESTERN KANSAS WITH LOW LEVEL
MOISTURE MOVING BACK ACROSS THE SOUTHEAST PLAINS SUNDAY NIGHT.

MONDAY-TUESDAY...FLOW ALOFT BECOMES MORE WESTERLY AND INCREASES
ACROSS THE AREA MONDAY WITH A PROGGED SHORT WAVE ACROSS THE PAC
NORTHWEST LIFTING OUT ACROSS THE NORTHERN GREAT BASIN. MODELS
AGAIN DIFFER ON LOCATION OF BOUNDARY AND RICH LOW LEVEL MOISTURE
WITH NAM KEEPING DEW PTS IN THE 50S ACROSS THE I-25 CORRIDOR
AND BREAKS OUT SCATTERED CONVECTION ACROSS THE AREA MONDAY
AFTERNOON WHEREAS THE GFS KEEPS BEST LOW LEVEL MOISTURE ACROSS
THE FAR EASTERN PLAINS AND WESTERN KANSAS BORDER. CURRENTLY LEANING
TOWARDS THE NAM AND HAVE STARTED INCREASING POPS ACROSS THE HIGHER
TERRAIN AND EASTERN PLAINS...THOUGH HAVE KEPT POPS MAINLY ISOLATED
ATTM. NAM SOUNDINGS INDICATING CAPES BETWEEN 1500-2000 J/KG ACROSS
THE PLAINS ON MONDAY AND WITH INCREASING BULK SHEARS...COULD SEE
STRONG TO SEVERE STORMS ACROSS THE PLAINS ON MONDAY. NORTHERN GREAT
BASIN SYSTEM CONTINUES ACROSS THE NORTHERN ROCKIES MONDAY NIGHT AND
ACROSS THE HIGH PLAINS TUESDAY WITH ASSOCIATED FRONT MOVING ACROSS
THE PLAINS BRINGING DRIER AND COOLER AIR IN FROM THE NORTH.

WEDNESDAY-FRIDAY...WESTERLY FLOW ALOFT ON WEDNESDAY BECOMES MORE
NORTHWEST THROUGH THE END OF THE WEEK AS UPPER RIDGE REBUILDS ACROSS
THE DESERT SOUTHWEST. THIS PATTERN WOULD SUGGEST AN INCREASE IN THE
STORM POTENTIAL WITH COOLER TEMPERATURES ACROSS THE EASTERN PLAINS
THROUGH THE END OF THE WEEK WITH OCCASIONAL SURGES AND INCREASED
AVAILABLE MOISTURE ALONG WITH WARMER TEMPERATURES AND ISOLATED
HIGH BASED CONVECTION POSSIBLE ACROSS THE WESTERN AREAS. -MW

&&

.AVIATION...STILL EXPECTING MVFR TO IFR STRATUS TO DEVELOP TOWARDS
12Z ACROSS PORTIONS OF THE SE PLAINS MAINLY ALONG/NORTH OF THE
ARKANSAS RIVER VALLEY...AND AFFECTING THE KCOS AND KPUB TAF SITES
THROUGH EARLY MORNING.  BY AFTERNOON...SCATTERED THUNDERSTORMS WILL
DEVELOP ACROSS THE EASTERN MOUNTAINS/I-25 CORRIDOR...AND WILL MOST
LIKELY AFFECT THE KCOS AND KPUB TAF SITES.  LARGE HAIL...HEAVY RAIN
ASSOC WITH MVFR TO LOCAL IFR CIGS...AND ERRATIC GUSTY WINDS UP TO 60
MPH WILL BE POSSIBLE IN AND NEAR THE STRONGER STORMS.  CONVECTION
SHOULD DECREASE ALONG THE I-25 CORRIDOR BY 06Z WITH LESS OF A CHANCE
FOR STRATUS DEVELOPMENT TONIGHT AS LOW LVL WINDS SHIFT AROUND FROM A
WEST/SOUTHWEST COMPONENT TOWARDS MORNING.  FARTHER WEST...ISOLATED
TO SCATTERED AFTN/EVENING THUNDERSTORMS WILL BE POSSIBLE.  MVFR TO
VFR CIGS WITH MORE HIGH BASED THUNDERSTORMS EXPECTED WITH THE
POSSIBILITY OF LOCAL WIND GUSTS UP TO 50 MPH...AND BRIEF LIGHT TO
MODERATE RAINFALL. -KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

31/23
Hazardous weather outlook, Jul 11, 5:46 AM MST, 8 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
646 AM MDT SAT JUL 11 2009

COZ058>089-093>099-121300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
646 AM MDT SAT JUL 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE
MOUNTAINS BETWEEN 11 AM AND NOON...THEN SPREAD INTO THE ADJACENT
PLAINS AFTER 2 PM. A FEW THUNDERSTORMS COULD BECOME
SEVERE...MAINLY ALONG AND NORTH OF THE ARKANSAS RIVER...PRODUCING
HAIL UP TO 1.5 INCHES IN DIAMETER...WIND GUSTS TO AROUND 60
MPH...AND LOCALLY HEAVY RAINFALL. LOCALIZED FLASH FLOODING WILL BE
POSSIBLE WITH THE MORE INTENSE STORMS. THE AREA WITH THE GREATEST
LIKELIHOOD FOR SEVERE WEATHER THIS AFTERNOON AND EVENING INCLUDES
EL PASO...PUEBLO...EASTERN FREMONT...CUSTER...CROWLEY...OTERO...
BENT...PROWERS AND KIOWA COUNTIES.

ELSEWHERE...THUNDERSTORMS WILL BE CAPABLE OF PRODUCING BRIEF
LIGHT TO MODERATE RAINFALL...AND WIND GUSTS UP TO 50 MPH.
DANGEROUS CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE WITH ANY
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE
EXPECTED TO DEVELOP ACROSS THE AREA SUNDAY THROUGH FRIDAY. MOIST
UPSLOPE FLOW LOOKS TO CONTINUE ACROSS THE EASTERN PLAINS SUNDAY AND
MONDAY WHICH WILL KEEP ABUNDANT LOW LEVEL MOISTURE IN PLACE AND
ALLOW FOR THE POTENTIAL FOR A FEW STRONG TO SEVERE STORMS TO DEVELOP
ACROSS THE PLAINS. THE MAIN THREAT FROM STORMS WILL BE DANGEROUS
CLOUD TO GROUND LIGHTNING AND GUSTY WINDS UP TO 50 MPH. HAIL UP TO
ONE INCH IN DIAMETER AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE
ACROSS THE EASTERN PLAINS SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL
BE POSSIBLE THIS AFTERNOON AND EVENING ALONG AND NORTH OF THE
ARKANSAS RIVER ACROSS SOUTHEAST COLORADO.

31/23

In the hours before

Special weather statement, Jul 11, 1:58 PM MST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
258 PM MDT SAT JUL 11 2009

COZ084-112130-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
258 PM MDT SAT JUL 11 2009

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  NORTHEASTERN EL PASO COUNTY IN EAST CENTRAL COLORADO

AT 257 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 7 MILES NORTHEAST OF BLACK FOREST...
OR 18 MILES NORTHEAST OF COLORADO SPRINGS...WHICH WAS MOVING TOWARD
THE NORTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  PEYTON.
  RAMAH.
  CALHAN.

PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE
EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

The radar

The Pueblo radar (KPUX), 75 km away, was scanning. The volume nearest the first event began at 20:57 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, El Paso

When
July 11, 1:58 PM MST to 2:03 PM MST
Where
El Paso County, 5.26 mi WNW of Peyton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.060, -104.570

Hail, El Paso

When
July 11, 1:58 PM MST to 2:03 PM MST
Where
El Paso County, 5.29 mi NNW of Peyton
Measured
1.75 in hail
Reported by
Public
Coordinates
39.100, -104.520

Hail, El Paso

When
July 11, 2:00 PM MST to 2:05 PM MST
Where
El Paso County, 3.81 mi NNW of Peyton
Measured
1.75 in hail
Reported by
Public
Coordinates
39.080, -104.510

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189562, 189563, 189564.